ciprofloxacin; fluoroquinolones; peripheral nervous system diseases; polyneuropathies; electromyography; drug-related side effects and adverse reactions
Internal Medicine | Musculoskeletal Diseases | Nervous System Diseases | Neurology
Fluoroquinolones, a class of antibiotics, are commonly employed in the treatment of a wide array of bacterial infections. Recognized for their effectiveness against a broad spectrum of pathogens, fluoroquinolones have played a pivotal role in managing conditions like urinary tract infections and respiratory diseases. Nevertheless, their usage is not without contention due to their association with a variety of adverse effects, including tendon rupture and the less frequently reported issue of peripheral neuropathy.
We present the case of a 42-year-old male who developed peripheral neuropathy several days after completing a 10-day course of ciprofloxacin for gastroenteritis. The patient’s presenting complaint was bilateral upper and lower extremity weakness for which inpatient treatment was initiated and workup for other causes was negative. Nerve conduction studies (NCS) and electromyography (EMG) demonstrated peripheral neuropathy. The patient was treated with intravenous immunoglobulin (IVIG), steroids, and physical therapy. Followup NCS and EMG showed continued neuropathy but with significant improvement.
The case aligns with existing research, demonstrating that fluoroquinolone use is linked to peripheral neuropathy, particularly axonal polyneuropathy, and emphasizes the importance of investigating the underlying mechanism for improved therapeutic strategies. The potential combination of intravenous immunoglobulin and physical therapy has exhibited promising results.
Refaeian, Alexander; Vest, Eric L.; Schmidt, Michael; Guerra, Jorge D.; Refaei, Mohd N.; Refaeian, Michael; Floresca, Ryan A.; and Refaeian, Manouchehr
"Ciprofloxacin-Induced Peripheral Neuropathy: A Case Report,"
HCA Healthcare Journal of Medicine: Vol. 4:
5, Article 7.
Available at: https://scholarlycommons.hcahealthcare.com/hcahealthcarejournal/vol4/iss5/7